How to avoid weight gain and puffy cheeks on prednisone, Steroids, Patient, is it possible to not gain weight on prednisone.

How to avoid weight gain and puffy cheeks on prednisone

Posted 13 April 2017 at 11:37

Im starting a 30 mg treatment of presnisone for crohn flare up, how can i avoid to gain weight and not have those puffy cheeks.

10 Replies

A lot of us on another forum have avoided weight gain and even lost weight while on long term pred (we're talking years on pred here) by cutting carbs drastically. Pred changes the way your body processes carbs and also causes your liver to release random spikes of glucose into the blood. By cutting carbs you avoid the spikes due to them and reduce the number of spikes of insulin and amount of excess insulin – and that is what causes the deposition of fat when on pred.

I assume though you are on a relatively short course of pred? In that case the weight will go away again – but avoiding it in the first place is even better of course!

Thank you for your help, yes it's only for 8weeks, lots of sides effects with that drug! (

Not necessarily! I've been on it nearly 8 years   and no end in sight. I don't have a fat face (any more), I could do with losing another 5 kg but there are many people who aren't on pred who could say that. No diabetes, no osteoporosis, my skin is fine (don't use soap on it, really helps the dryness). Without it I'd be in pain – so miserable and bad tempered from that.

With it – I have a life. Without it I wouldn't. You have to hold on to the positives. 

Wow you are very positive, it's true that it helps my crohn's flare up, i can eat and not be in so much pain, im just hoping that when my treatement is over that it will stay like that!

It's just like taking a pill for a headache really – as long as it isn't all the time that's OK too. But even pred on a permanent basis isn't all bad.

My daughter is on prednisone for about 4 yrs now.She,probably will have to take it for an indefinite period.( she suffers from MOG positive optic neuritis,part of NMOSD).she  is also on Rituximab.

Please give tips to avoid side effcts of Prednisone.

Weight gain can be avoided/reduced by adopting a low carbohydrate diet. This also reduces the chances of developing steroid-induced diabetes. 

Dry/delicate skin can be improved by avoiding using soap products (anything that makes a foam) which just strip the natural oils from skin and make it worse. Many people use the Doublebase or Diprobase products which are often prescribed for eczema – they include cleansing products as well as emollients.

Bone density can be protected without using medications such as bisphosphonates by good diet, appropriate weight-bearing exercise including using a weighted vest, and taking the right supplements.

Really it is easier to give tips for specific problems. However – to a great extent it depends on the dose. In the case of PMR the doses are usually under 10mg/day over longer periods and a study has shown that in fact the long term effects of being on this sort of dose of pred are no worse than effects found in an age-matched population. Also everyone is different – some people have almost no side effects anyway, for others they can be quite a problem. But after 4 years your daughter must be aware of what pred does to her.

And the bottom line is always: whatever the side effects of steroids, the effects of the disorder you are taking them for are usually potentially worse.

I managed to avoid the moon face by cutting out glutton and simple carbs. I was really very tough on myself and it worked. I may just have been lucky of course. My GP even commented on it. 

I'm sure cutting out "glutton" would be a great approach .  

I must have been feeling hungry having cut so much out of my diet.  

Report as inappropriate

Thanks for your help!

Join the community

Helpful advice and support

You’re not alone, reach out to thousands of patients

Comprehensive

Discussions for nearly every medical condition

Earn badges and reputation

Receive accolades for helping out other members of the community

Disclaimer: Patient does not control or endorse the content of advertisements, which are supplied automatically by third parties.

We want the forums to be a useful resource for our users but it is important to remember that the forums are not moderated or reviewed by doctors and so you should not rely on opinions or advice given by other users in respect of any healthcare matters. Always speak to your doctor before acting and in cases of emergency seek appropriate medical assistance immediately. Use of the forums is subject to our Terms of Use and Privacy Policy and steps will be taken to remove posts identified as being in breach of those terms.

Our clinical information is certified to meet NHS England’s Information Standard.

Making lives better

Patient aims to help the world proactively manage its healthcare, supplying evidence-based information on a wide range of medical and health topics to patients and health professionals.

© Patient Platform Limited. All rights reserved. Patient does not provide medical advice, diagnosis or treatment.

Connect with us

This website uses cookies. By continuing to use this site you are agreeing to its use of cookies.

Leave a Reply